15 Dec Reader's Mail: Recommended Doses of Acetaminophen, Aspirin, Caffeine and Excedrin®
Q. Excedrin Extra Strength gelcaps each contain 250 mg. of acetaminophen, 250 mg. of aspirin and 65 mg. of caffeine. Excedrin Migraine caplets contain exactly the same amounts of each ingredient. However, the first product allows the use of eight gelcaps in 24 hours, whereas the latter only allows the use of two caplets in 24 hours. Why the difference in the allowable use of two pills of apparently the same medication?
A. The Excedrin Migraine recommendation is lower to avoid developing medication overuse headache. An advisory committee of the Food and Drug Administration also made the following recommendations for the use of acetaminophen in order to reduce the incidence of liver injury: 1) the single adult acetaminophen dose should not exceed 650 mg. and 2) the maximum total daily recommended dose should be no more than 2,600 mg/day.
In regards to aspirin and caffeine: 1) the maximum daily dose of aspirin should not be more than 4,000 mg/day, an amount that is actually inappropriately high for headache treatment, and 2) caffeine ingestion should be limited to no more than 1-2 8-oz cups per day in migraineurs in order to minimize the risk of developing withdrawal headaches or medication-overuse headaches.
If you are using moderate to large quantities of acetaminophen or aspirin, it should only be under the supervision of a healthcare professional. Additionally, escalating frequency of use, or the use of moderate to high doses of over-the-counter (OTC) medications, should prompt you to seek your doctor’s advice. Other options may be available for you.
Finally, all drugs, including OTC medications, have potentially serious side effects if overused. In this case, you should be aware that gastrointestinal discomfort and even bleeding can occur with aspirin use and liver toxicity can occur with the use of acetaminophen when taken at high doses.
Barbara Lee Peterlin, M.D.
Drexel University of Medicine